A case report of drug-induced liver injury after tigecycline administration: histopathological evidence and a probable causality grading as assessed by the updated RUCAM diagnostic scale

BMC Infect Dis. 2022 Apr 11;22(1):368. doi: 10.1186/s12879-022-07258-w.

Abstract

Background: There have been no reports of tigecycline-associated drug-related liver injury (DILI) identified by histopathological assistance and causal assessment method. We reported the histopathological manifestations for the first time and described tigecycline-associated liver injury's pattern, severity, duration, and outcome.

Case presentation: A 68-year-old male with post-liver transplantation was given high-dose tigecycline intravenously (loading dose 200 mg, followed by 100 mg every 12 h) combined with polymyxin B (50,000 units by aerosol inhalation every 12 h) for hospital-acquired pneumonia caused by carbapenem-resistant Klebsiella pneumoniae. At the same time, tacrolimus was discontinued. Liver function was initially normal but started to decline on day 4 of tigecycline. Reducing the dose of tigecycline and resuming tacrolimus could not reverse the deterioration. Therefore, a liver puncture biopsy was performed for further diagnosis, with histopathological findings being cytotoxic injury. The updated RUCAM scale was used to evaluate the causal relationship between tigecycline and liver injury, with the result of 7 points indicating a "probable" causality grading. Methylprednisolone was initiated to treat DILI that was determined to be Grade 1 cholestatic injury. Total bilirubin and transaminase levels returned to normal on day 4 and 11 after tigecycline withdrawal, respectively. Monthly outpatient follow-up showed that the patient's liver function stayed normal.

Conclusions: This case possessed a significant reference value for differential diagnosis and treatment prognosis of tigecycline-associated DILI. With early diagnosis and timely management, the tigecycline-associated DILI of this patient was successfully reversed.

Keywords: Causality assessment; Histopathology; Liver injury; RUCAM; Tigecycline.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Causality
  • Chemical and Drug Induced Liver Injury* / diagnosis
  • Chemical and Drug Induced Liver Injury* / etiology
  • Humans
  • Klebsiella pneumoniae
  • Male
  • Tigecycline / adverse effects

Substances

  • Tigecycline